Mar 162011
 

Note: Do not do what I describe in this post. I wrote this purely to share what happened to  me and as a warning about side effects — not to advocate doing what I did. Talk to your doctor about any concerns you may have about your medications before doing anything.

“Take this,” the doctor said, handing me a prescription for a beta blocker called “atenolol.” My heart was doing its usual 120 beats per minute, my chest was heavy, and this doctor was the first in seven years, since my closed head injury, to notice and offer me a solution. I’m not that enamoured of medications, but that week had been one of the worst ever since the injury, and I was desperate for help.

Twenty minutes after I took the first dose, I felt the feeling of stress leave me. What a relief.

We didn’t discuss side effects, which was fine with me. But not discussing even the major ones is probably as bad as those US commercials that list every possible side effect known to man.

Atenolol is not only taken to lower blood pressure and drop heart rate, but apparently medical students also take it before an exam to calm the nerves. Propranolol, another beta blocker, will do the same thing. But other beta blockers won’t, and it is that effect that became the most valuable to me.

Basically, my sympathetic system is in overdrive; my vagus nerve is sluggish. I’m in constant fight or flight mode and only deep breathing counters it. Temporarily. Unfortunately. The atenolol induces a feeling of not being in fight or flight and mitigates the effect on my heart. Plus it gives me a two-hour window of good energy in the evening.

But I didn’t know until last month that beta blockers have a plethora of side effects.

The thing with side effects is that they may come on at the time you take the drug or slide up on you years later.

Atenolol (like any beta blocker I understand) can cause fatigue. When I first went on it, the fatigue from my brain injury was so great that I didn’t much care about this one side effect I knew about. I didn’t feel it. Then as my brain healed, I began to notice atenolol’s fatigue side effect. Big time. This drug can knock you out.

Sure, it’s good to slow your heart rate into normal territory but is it worth lying on the couch for hours?

After starting my “hypothalamus fix” late last year and having great results, I began to ease off the atenolol slowly, knowing doing this in winter time would be tough. Winter is when I take my highest dose of the beta blocker, summer the lowest. (Don’t ask me why there’s a seasonal variation in need – I don’t know and the docs can’t be bothered to figure it out.) Then this past January, early February, I developed some weird skin problems, and I felt like a virus had hit me. Then my right forefoot turned blue. I freaked. Gangrene doth cometh, was my first thought. I saw a dermatologist who listened, spent time examining my skin patches and feet, and wrote that I had Raynaud’s phenomenon. When I googled it, I discovered that this can be secondary to atenolol. Whoa. This information motivated me to stop it immediately.

On the advice of one of my cardiologists, I had experimented with the best times to take atenolol and settled on supper time. (During the winter, I also took it as early as possible in the morning, but not this winter, not after I began my “hypothalamus fix.”) On the day I read about Raynaud’s, Friday, March 4th, I skipped a dose. Twelve hours later my foot regained its normal colour. I decided to stay off the drug.

When I finally got the courage to tell my GP, he asked me if I wanted blue feet or an irregular heartbeat. I said my heartbeat was fast, not irregular. I had long since been discharged by my last cardiologist back to my GP. And so he ordered a Holter monitor to be sure. This will be my, um, fourth? Fifth? I hope it’ll be my last.

Anyway, once off the drug, the surprising thing was my heartbeat did not climb back up to its constant pre-atenolol rate of 120. At first, it climbed higher for several days in a row, going from 80s to 90s to 100s to 110s then it settled down into the 90s. At night it dropped into the 80s or 70s, a good thing. Heart rate and blood pressure are supposed to drop at night. My blood pressure settled down too after a few days to about 122/84 – suggesting there was a bit of a rebound effect from stopping the drug. I also developed a case of nerves about four to five days after stoppage. Another rebound effect, for it went away after two days.

Then a week after I stopped the atenolol, my memory took a leap forward. I remembered the chapter titles of my book Lifeliner, something I’ve never been able to do. Ever. A day earlier, someone commented that I was quicker. And thinner. That was because water was coming off me (and boy, did I know it). Who knew beta blockers cause water retention? Most astonishing of all was that on my first day off it, I didn’t once long for the couch. The next day, Sunday, I didn’t take my usual hours-long nap. Monday, Tuesday, Wednesday, Thursday, and Friday, I didn’t think constantly, from about one or two o’clock on, like I usually do, about lying down, resting, taking a nap. I didn’t have to self-talk to keep going for a couple hours more. And now over a week after I stopped the beta blocker, my sleep patterns have changed and I’m writing more.

Neatest of all, I got spit.

I have also been liberated from the bondage of medication timing. As I mentioned earlier, I had to take the beta blocker at the supper hour. I also had to take it on a full stomach or with Gaviscon, and I couldn’t delay taking it by more than a half hour, an hour on the outside. It was also not a good idea to take it early. Now I’m off it, not having to time my supper and increased-fatigue time is, wow, mind blowing. When I began my “hypothalamus fix” I timed the evening CES Sleep session to begin a half-hour after the evening dose to minimize the atenolol’s fatigue side effects. I no longer have to do that. I can clip on the CES device at a time better for me. More mind blowing. It’s been over a week since I stopped the atenolol, and the behavioural side effects it induced have yet to go. But they are shifting.

The thing is why when I developed these skin problems, and the specialist identified Raynaud’s, did no one immediately think “side effect”? This is what happens to seniors: they’re given a drug; they develop a problem; the doc gives them a new drug to counter the new problem; and no one thinks side effects. Before you know it, the poor person has a basket of medications to take, and their life is all about TV watching and multiplying health problems.

When diagnosing a new problem, look to the simplest solution first – side effect. In me, this was probably masked by the fact that two new problems hit me at once. We don’t know for sure what one of them is, but given how I felt, I’d say it was a virus. The other was definitely a side effect, and it happened to manifest itself at the same time as the virus.

At 3:00 on the Friday morning, I finally figured this out. I woke up suddenly, worried over my blue forefoot, and began to research both the symptoms and Raynaud’s on credible websites, and most importantly, I took the time to think through my new skin problems and the information I had gathered. That’s what’s missing in our health care: doctors taking the time to think through the patient’s complaints and what they’re pointing to. Sometimes it requires extra research and then calling up the patient when they find an answer or some clues. But why would they do that kind of heavy thinking when in their offices with the patient in front of them, they don’t even take the short amount of time needed to consider side effects? When it’s easier to throw a new drug at the patient for the “new complaint”? Just like it’s usually easier to prescribe a pill than find alternative therapies that are safer and more effective but require time with the patient. Or perhaps they are aware it may be a side effect but decide for the patient, sans discussion, that it’s worth it and better to counter it with a new medication.

The other thing I’ve discovered is that the atenolol was masking some aspects of my healing from brain injury: memory gains, energy gains, processing speed gains, productivity gains, heart rate improvements, chest heaviness improvements, inner organs working (more) normally and efficiently once again (man, is that ever nice), among others. The suddenness of these gains is either coincidental to me stopping the atenolol or a direct result. It makes more sense logically to me that it’s the stoppage.

The moral of the story: remember why one is put on a drug in the first place. If I develop a new health problem, even years later, look first to see if it’s a side effect or interactions of several drugs – a process taking minutes – then if me and my GP can rule that out, look to other possible causes. The KISS principle applies to medications too.

I highly doubt I’ll go back on the atenolol, whatever the Holter monitor results are. I ask myself: is length of life more important than quality? Is living a few more years worth it if the price is having to will-power my way through tasks and spending hours on couch time instead of on writing time, reading time, socializing time? For me, the answer is no. It is not.

Share